Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 24, NWS Brownsville, TX

May 15, 2015Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at May 15, 2015, 4:48 PM CDT for Hidalgo County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2015, 4:48 PM CDT (21:48 UTC)
Expired
May 15, 2015, 7:15 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 90 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2015-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2015-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2417 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WGUS54 KBRO 152148
FFWBRO
TXC215-160015-
/O.NEW.KBRO.FF.W.0024.150515T2148Z-150516T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
448 PM CDT FRI MAY 15 2015

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 715 PM CDT
    
* AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  LARGE AREA OF HEAVY RAIN ACROSS CENTRAL HIDALGO COUNTY. WIDESPREAD 
  RAINFALL RATES OF 2 TO 4 INCHES AN HOUR HAVE BEEN DETECTED BY 
  DOPPLER RADAR WTIHIN THE WARNING AREA. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  EDINBURG...EDCOUCH...LA VILLA...CATS STADIUM...EDCOUCH POLICE 
  DEPARTMENT...EDINBURG FIRE DEPARTMENT...UNIVERSITY OF TEXAS PAN 
  AMERICAN...EDINBURG MUNICIPAL PARK...EDCOUCH CITY HALL...EDCOUCH 
  VOLUNTEER FIRE DEPARTMENT...MCCOOK...ELSA POLICE DEPARTMENT... 
  EDINBURG MUNICIPAL GOLF COURSE...ELSA PUBLIC LIBRARY...ELSA... 
  EDCOUCH-ELSA HIGH SCHOOL AND EDINBURG NORTH HIGH SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST 
FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2644 9847 2663 9834 2647 9800 2645 9800
      2644 9794 2640 9786 2613 9787

$$

SPEECE
2 follow-up statements
489 
WGUS74 KBRO 152240
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
540 PM CDT FRI MAY 15 2015

TXC215-160015-
/O.CON.KBRO.FF.W.0024.000000T0000Z-150516T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO TX-
540 PM CDT FRI MAY 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
CENTRAL HIDALGO COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS EAST CENTRAL HIDALGO 
COUNTY. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO 4 INCHES 
AN HOUR. 

THE THREAT FOR FLASH FLOODING IS EXPECTED TO CONTINUE OVER EAST 
CENTRAL HIDALGO COUNTY THROUGH 715 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 2644 9847 2663 9834 2647 9800 2645 9800
      2644 9794 2640 9786 2613 9787

$$

SPEECE
332 
WGUS74 KBRO 152307
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
607 PM CDT FRI MAY 15 2015

TXC215-152313-
/O.CAN.KBRO.FF.W.0024.000000T0000Z-150516T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO TX-
607 PM CDT FRI MAY 15 2015

...THE FLASH FLOOD WARNING FOR CENTRAL HIDALGO COUNTY IS CANCELLED...

AT 603 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVY RAINFALL THAT IMPACTED CENTRAL HIDALGO COUNTY HAS MOVED 
EAST. ACCORDINGLY THE FLASH FLOOD WARNING FOR CENTRAL HIDAGLO COUNTY 
HAS BEEN CANCELLED. 

LAT...LON 2644 9847 2663 9834 2647 9800 2645 9800
      2644 9794 2640 9786 2613 9787

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:09 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 15, 3:09 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
309 PM CDT FRI MAY 15 2015

.SHORT TERM /NOW THROUGH SATURDAY NIGHT/...OUTFLOW BOUNDARY
SAGGING SOUTHWARD THROUGH THE AREA IS TAPPING AMPLE LLVL MOISTURE
/PW 1.9 INCHES/ AND SHORTWAVE ENERGY ALOFT TO PRODUCE
THUNDERSTORMS ACROSS THE REGION. THE MAIN THREATS ARE GUSTY WINDS
AND HEAVY RAINFALL OVER ALREADY SATURATED REGIONS. A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL BUT THE LOWER VALLEY COUNTIES WHERE
LIGHTER RAINFALL AMOUNTS HAVE BEEN SEEN THIS WEEK. WITH CONTINUING
BACKBUILDING SOUTHWARD THROUGH HIDALGO COUNTY AND INTO NORTH
MEXICO...THUNDERSTORM OPPORTUNITY REMAINS HIGH FOR AREAS THAT HAVE
RECEIVED INUNDATING RAINFALL THIS WEEK. THE SHORTWAVE MOVES
THROUGH TONIGHT...WITH DRIER AIR MOVING INTO THE REGION ALOFT.
THIS WILL STRENGTHEN THE CAPPING INVERSION
TOMORROW...SIGNIFICANTLY LIMITING THE CONVECTIVE POTENTIAL
AREAWIDE FOR SATURDAY. WILL WITH NO POPS FOR TOMORROW...WHILE
HIGHS REACH NEAR MOS GUIDANCE AROUND 90.

&&

.MARINE...
MAIN MARINE THREAT IS THE ADVANCING SQUALL LINE ACROSS THE NW
MARINE ZONES. THIS LINE IS EXPECTED TO AT LEAST PARTIALLY CROSS
ALL MARINE ZONES THROUGH THE REST OF THE DAY...WITH GUSTY NORTH
WINDS...HEAVY DOWNPOURS...AND A POSSIBLE WATERSPOUT. MARINERS ARE
URGED TO KEEP A CLOSE EYE ON THIS SQUALL LINE AND KEEP A SAFE
HARBOR WITHIN REACH FOR THE REST OF THIS EVENING. OUTSIDE OF
THUNDERSTORMS...WINDS WILL REMAIN GENERALLY FROM THE SOUTHEAST
AROUND 15 KNOTS...WITH SEAS ON THE GULF AROUND 5 FEET. AGITATED
CONDITIONS WILL CONTINUE INTO SATURDAY...WITH SE WINDS 15 TO 20
AND SEAS AROUND 5 FEET.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ248>253.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/99
Hazardous weather outlook, May 15, 4:25 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
425 PM CDT FRI MAY 15 2015

TXZ248>257-162130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
425 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7PM FOR
ZAPATA...STARR...JIM HOGG...BROOKS...HIDALGO AND KENEDY COUNTIES.
THUNDERSTORM ACTIVITY CONTINUES TO PROGRESS SOUTHWARD ACROSS THE
REGION. ANY PERSISTENT OR HEAVY RAINFALL OVER RECENTLY FLOODED
AREAS...ESPECIALLY WITHIN STARR AND BROOKS COUNTIES...WILL HAVE
THE ABILITY TO CREATE SOME ADDITIONAL FLOODING...WITH FLASH FLOOD
WARNINGS POSSIBLE IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH THROUGH THE ENTIRE FORECAST
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-162130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
425 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

A SQUALL LINE PROGRESSING ACROSS THE NORTHERN COASTAL WATERS MAY
BRING BRIEF GUSTY WINDS AS IT PASSES...ALONG WITH ISOLATED
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 15, 12:57 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1257 PM CDT FRI MAY 15 2015

TXZ250-151845-
BROOKS TX-
1257 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROOKS COUNTY UNTIL
145 PM CDT...

AT 1256 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FALFURRIAS JUNIOR HIGH SCHOOL...OR NEAR FALFURRIAS...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...LA COLONIA PARK...FALFURRIAS FIRE STATION...FALFURRIAS
JUNIOR HIGH SCHOOL...AIRPORT ROAD ADDITION...PLEASANT PARK...BROOKS
COUNTY AIRPORT...FLOWELLA...HIDALGO CITY PARK...CANTU ADDITION AND
BROOKS COUNTY DETENTION CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2726 9799 2723 9799 2703 9811 2710 9830
      2726 9825
TIME...MOT...LOC 1756Z 202DEG 17KT 2714 9818

MILLER
Special weather statement, May 15, 1:26 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
126 PM CDT FRI MAY 15 2015

TXZ251-151915-
KENEDY TX-
126 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KENEDY COUNTY UNTIL
215 PM CDT...

AT 125 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENEDY COUNTY SHERIFFS OFFICE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENEDY COUNTY SHERIFFS OFFICE AND SARITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2726 9773 2727 9771 2727 9769 2728 9765
      2724 9763 2724 9759 2711 9770 2721 9787
      2725 9785 2724 9784 2725 9782 2727 9782
      2727 9780 2728 9779 2728 9776
TIME...MOT...LOC 1825Z 211DEG 30KT 2723 9774

MILLER

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:54 AM CDTAreal Flood AdvisoryBROBrooks3 hr
May 15, 12:19 PM CDTFlash Flood WatchBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr, Zapata7 hr
May 15, 12:57 PM CDTSpecial Weather StatementBROBrooks48 min
May 15, 1:17 PM CDTFlash Flood WarningBROBrooks118 min
May 15, 1:26 PM CDTSpecial Weather StatementBROKleberg49 min
May 15, 1:43 PM CDTSpecial Marine WarningBRO92 min
May 15, 1:57 PM CDTSevere Thunderstorm WarningBROHidalgo, Kenedy48 min
May 15, 2:06 PM CDTAreal Flood AdvisoryBROHidalgo, Kenedy, Willacy114 min
May 15, 2:19 PM CDTTornado WarningBROHidalgo, Kenedy, Willacy26 min
May 15, 2:30 PM CDTSevere Thunderstorm WarningBROHidalgo, Kenedy30 min
May 15, 2:35 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo25 min
May 15, 2:39 PM CDTFlash Flood WarningBROHidalgo, Kenedy111 min
May 15, 2:57 PM CDTSevere Thunderstorm WarningBROHidalgo, Kenedy33 min
May 15, 2:58 PM CDTSpecial Marine WarningBRO92 min
May 15, 2:58 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo32 min
May 15, 3:03 PM CDTTornado WarningBROKenedy42 min
May 15, 3:15 PM CDTFlash Flood WarningBROBrooks, Hidalgo, Kenedy, Willacy2 hr
May 15, 4:00 PM CDTSevere Thunderstorm WarningBROHidalgo30 min
May 15, 4:25 PM CDTSevere Thunderstorm WarningBROHidalgo, Willacy50 min
May 15, 5:20 PM CDTAreal Flood WarningBROHidalgo, Kenedy, Willacy6 hr
May 15, 5:28 PM CDTSpecial Weather StatementBROCameron, Willacy47 min
May 15, 5:58 PM CDTAreal Flood AdvisoryBROWillacy2 hr
May 15, 6:02 PM CDTSpecial Marine WarningBRO118 min
May 15, 6:29 PM CDTSpecial Weather StatementBROWillacy46 min
May 15, 6:37 PM CDTAreal Flood AdvisoryBROHidalgo113 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.